Editor's Correspondence
April 11, 2011

Hard-Stops for Drug Interactions—Reply

Author Affiliations

Author Affiliations: Center for Clinical Epidemiology and Biostatistics, Department of Biostatistics and Epidemiology, and Center for Education and Research on Therapeutics (Drs Strom, Bilker, Hennessy, and Leonard and Ms Schinnar) and Division of Gastroenterology (Dr Aberra), University of Pennsylvania School of Medicine, Philadelphia.


Copyright 2011 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2011

Arch Intern Med. 2011;171(7):702-710. doi:10.1001/archinternmed.2011.110

In reply

Dr Horn is indeed correct that most of the alerts in our study were triggered by warfarin being prescribed to patients who already were receiving trimethoprim-sulfamethoxazole. Some of this was due to warfarin being prescribed 3 times more commonly than trimethoprim-sulfamethoxazole, as noted in our article.1 Dr Horn points out that dose titration of the warfarin might have allowed it to be used safely in patients already receiving trimethoprim-sulfamethoxazole. However, such patients might then be at risk of underanticoagulation when stopping therapy with trimethoprim-sulfamethoxazole, in most cases after being discharged from the hospital.

First Page Preview View Large
First page PDF preview
First page PDF preview